Below we have two letters having to do with transition issues. The first is about the effects of hormones on mood, and the second deals with changing names and gender markers on transcripts. Here we go:
A reader writes: “I started ‘T’ (testosterone cypionate) one week ago at 100 mg. every two weeks, then will go up to 200 in three months. I started feeling a bit more agitated and quick to anger two days ago. I also feel sort of flat emotionally and a tad depressed.
“The first two days after injecting I felt calm, more peaceful, and good (probably because I was starting the process). I’m older at 53. Do these feelings settle down after a while? It’s becoming sort of a drag.”
They should settle down. Hormones can cause rapid mood changes and other feelings that you are not used to. Testosterone and estrogen can both affect mood, emotion, and feelings of general well-being. Your body is not used to this hormone. It has to adjust.
Testosterone can make some people feel agitated and angry. Strong agitation and anger is what body builders who are on steroids mean when they refer to “roid rage.” Not every trans guy experiences this, but it is not uncommon, and it should either lessen over time or you will adjust over time. It also should fluctuate as your body cycles through each dose (if you are injecting).
I personally think that testosterone suppresses some emotions, which could be why you feel emotionally flat. I am not able to cry as easily on T, and it’s not because I think that guys shouldn’t cry. I know a few guys who have gone off of T just to have a good cry once in a while. I also know a trans women who became very confused about why she was bursting into tears at the smallest provocation, because she had never done that before in her life. She had recently started estrogen. Aha!
The slight depression could also be the effects of T. I don’t think that you should be concerned right now. I think you should continue with your dose and let your body get used to the effects of this hormone. Of course, if the depression becomes worse, you need to talk to your doctor about it, but I think this is just your body adjusting to the hormone and if you wait it out, you should see this stabilize.
Readers, what have been your experiences?
A reader writes: “I have a friend who has transitioned from female to male and has legally changed his name. He is looking to have his school transcripts amended to reflect this change so that when he applies for jobs, his transcripts match his identification and he does not have to explain himself to anyone.
“Unfortunately, he attended a private religious college in Mississippi as a female, and they refuse to make the change. Their refusal is cloaked by the reasoning that he is no longer a student at the school, but that makes no sense, as that is what transcripts show – your PAST history somewhere.
“My friend is not able to afford legal counsel to fight this injustice. I thought that perhaps there might be an organization that can help him with his battle.”
Their reasoning is ridiculous, and I have a feeling that it is based on “morality” rather than school policy. I got my transcripts and diplomas changed easily at my former schools (for a small fee, I believe).
There are some organizations that deal with these types of injustices, but the problems are often much bigger in scope. However, that doesn’t mean that he shouldn’t try, because this will affect his ability to get some jobs for the rest of his life.
Possibilities are the American Civil Liberties Union (ACLU) in either his current state or in Mississippi; the National Center for Transgender Equality (NCTE); the Transgender Legal Defense & Education Fund (TLDEF); the Transgender Law Center; the National Center for Lesbian Rights (NCLR) (yes, they handle trans stuff); and the Gay & Lesbian Advocates & Defenders (GLAD). Readers might have other suggestions.
Not all of these organizations would necessarily handle something like this, but they could certainly refer you to other resources, if nothing else. They might also have suggestions about how to approach the school and if there are any laws or policies, in Mississippi or nationally, that cover this type of situation.
I wish you the best of luck! Readers – thoughts?